Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

The Erdos-Szekeres problem on points in convex position - a survey


Authors: W. Morris and V. Soltan
Journal: Bull. Amer. Math. Soc. 37 (2000), 437-458
MSC (2000): Primary 52C10
Published electronically: June 26, 2000
MathSciNet review: 1779413
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

In 1935 Erdos and Szekeres proved that for any integer $n \ge 3$ there exists a smallest positive integer $N(n)$ such that any set of at least $N(n)$ points in general position in the plane contains $n$ points that are the vertices of a convex $n$-gon. They also posed the problem to determine the value of $N(n)$ and conjectured that $N(n) = 2^{n-2} +1$ for all $n \ge 3.$

Despite the efforts of many mathematicians, the Erdos-Szekeres problem is still far from being solved. This paper surveys the known results and questions related to the Erdos-Szekeres problem in the plane and higher dimensions, as well as its generalizations for the cases of families of convex bodies and the abstract convexity setting.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 52C10

Retrieve articles in all journals with MSC (2000): 52C10


Additional Information

W. Morris
Affiliation: Department of Mathematical Sciences, George Mason University, 4400 University Drive, Fairfax, VA 22030

V. Soltan
Affiliation: Department of Mathematical Sciences, George Mason University, 4400 University Drive, Fairfax, VA 22030

DOI: http://dx.doi.org/10.1090/S0273-0979-00-00877-6
PII: S 0273-0979(00)00877-6
Keywords: Erdos-Szekeres problem, Ramsey theory, convex polygons and polyhedra, generalized convexity
Received by editor(s): December 20, 1999
Received by editor(s) in revised form: April 4, 2000
Published electronically: June 26, 2000
Article copyright: © Copyright 2000 American Mathematical Society